What a half‑vial means for a 5 kg cat
Call your vet or an animal poison hotline now and tell them exactly what was eaten, how much, and how long ago. Take the wrapper or the ingredient list with you. Your vet will decide whether de‑contamination is needed. Never induce vomiting at home. A half‑vial of antibiotic ear drops in a 5 kg cat represents a relatively concentrated dose of a medication that is not meant for oral use, so the toxic potential is higher than a tiny lick. The cat’s small body mass means the substance can reach critical tissues quickly.
The ear‑drop formulation is designed for topical application, not ingestion, and it often contains preservatives that can irritate the gastrointestinal lining. In a cat, even a modest amount can trigger neurological irritation because the active compounds can cross the blood‑brain barrier. Because the cat is already showing curiosity, you should expect the first signs to appear within a few hours, and close observation is essential.
Why the first six hours are critical after ingestion
Absorption of the medication from the stomach begins within minutes, and the peak concentration in the bloodstream is usually reached by the end of the first six hours. During this window you may notice subtle changes such as a slightly unsteady gait, mild drooling, or a brief episode of tremor. These early clues are valuable because they tell the veterinarian how far the toxin has progressed.
If any of those early signs appear, keep the cat in a quiet, safe area where it cannot jump or fall. Do not offer food or water until the vet gives specific instructions, as an empty stomach can sometimes slow further absorption. Maintaining a calm environment also reduces stress‑related adrenaline spikes that could amplify neurological signs.
Signs to watch for between 6 and 24 hours
Between the sixth and twenty‑fourth hour, the most concerning signs include vomiting, watery diarrhea, marked wobbliness, muscle twitching, and any seizure‑like activity. Respiratory changes such as rapid breathing or shallow breaths are also red flags. Because the ear‑drop antibiotic can affect the nervous system, you may see the cat’s pupils dilate or the eyes appear glassy.
If any of these symptoms develop, call your vet immediately and describe exactly what you are seeing. Even if the cat seems to settle down, a sudden recurrence of tremors or a new episode of vomiting warrants another phone call. The veterinarian may advise a re‑examination or additional supportive therapy based on how the cat is progressing.
What to expect during the 24‑48 hour window
After the first day, many cats begin to recover, but delayed neurological effects can still emerge up to 48 hours after exposure. Watch for lingering weakness, difficulty walking, or a return of mild tremors that were not present earlier. Some cats may develop a temporary loss of coordination that improves with rest and veterinary care.
When the acute phase passes, ask your vet about a follow‑up appointment to ensure the cat’s kidneys and liver are functioning normally, as these organs help clear the medication. Finally, clean up any remaining ear‑drop vials, store medicines out of reach, and consider a pet‑proof dispenser to prevent future accidents.
The step-by-step response, from the first minute to the vet visit, is in our Antibiotic Ear Drops Poisoning in Dogs and Cats emergency guide.